MAUDE Adverse Event Report: COOK ENDOSCOPY HERCULES 3 STAGE WIREGUIDED BALLOON ESOPHAGEAL-PYLORIC-COLONIC; KNQ, DILATOR, ESOPHAGEAL

COOK ENDOSCOPY HERCULES 3 STAGE WIREGUIDED BALLOON ESOPHAGEAL-PYLORIC-COLONIC; KNQ, DILATOR, ESOPHAGEAL
Catalog Number HBD-W-18-19-20
Medical Device Problem Codes Crack (1135); Use of Device Problem (1670)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/13/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report based on the observation of a crack in the catheter.The pre-loaded wire guide was included in the return.During a test to check advancement of the balloon through the endoscope, the balloon was lubricated and a cook ds-60cc-s dilation syringe was filled with water and attached to the balloon inflation port.The syringe was placed into an inflation handle and negative pressure was applied to the balloon.The balloon was then advanced through an olympus gif-q20 endoscope with a 2.8 mm channel.The balloon advanced smoothly through the endoscope and exited the distal end of the endoscope.A visual inspection of the catheter showed a crack approximately 122 cm from the distal end.Kinks were also observed in the catheter approximately 124.5 cm, 125.6 cm and 127 cm from the distal end.A kink was also observed at 10.5 cm from the distal end of the device.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for the reported observation could not be determined because the product said to be involved functioned as intended.Specifically, the device could be advanced through the endoscope without difficulty.The crack identified in the catheter could have occurred during the user's attempts to advance the device through the endoscope when difficulty was encountered, or could have contributed to the difficulty in advancement if the crack occurred during set up.The additional information provided indicated the balloon dilator did not receive lubrication prior to advancement through the endoscope.The instructions for use direct the user, "apply a lubricating agent to the balloon to facilitate passage through the endoscope accessory channel." this activity will aid in endoscopic advancement and balloon preservation.Damage to the catheter can occur if the device experiences excessive pressure during general handling.The instructions for use direct the user: "maintain balloon deflation with negative pressure and introduce into endoscope accessory channel, advancing in short increments until balloon is completely visualized endoscopically." this activity will aid in device preservation.Prior to distribution, all hercules 3 stage wireguided balloons esophageal-pyloric-colonic are subjected to a visual examination to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that lubrication was not applied to the device, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During an esophagogastroduodenoscopy, the physician used a cook hercules 3 stage wireguided balloons esophageal-pyloric-colonic.The device would not fit down the endoscope channel.They switched from an olympus q190 endoscope to an olympus q180 endoscope and still had the same problem (2.8 mm channel size for both endoscopes).This problem occurred with three (3) different devices [each from different lots] in the same case.They went to a smaller sized balloon, and it was successful.They successfully finished the case by dilating up to 18 mm.There was no reportable information at this time.The device was received and evaluated on 19-jun-2018 and was found to have a crack in the catheter.A section of the device did not remain inside the patient's body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
HERCULES 3 STAGE WIREGUIDED BALLOON ESOPHAGEAL-PYLORIC-COLONIC
Common Device Name
KNQ, DILATOR, ESOPHAGEAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7687382
Report Number1037905-2018-00313
Device Sequence Number1316482
Product Code KNQ
UDI-Device Identifier00827002517981
UDI-Public(01)00827002517981(17)201115(10)W3995534
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 06/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/15/2020
Device Catalogue NumberHBD-W-18-19-20
Device Lot NumberW3995534
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/19/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/19/2018
Initial Report FDA Received Date07/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1